It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Heart Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-24-2003, 03:28 PM   #1
Senior Veteran
(male)
 
Join Date: Sep 2003
Posts: 549
don444 HB Userdon444 HB User
Question Problems with Atenolol Discontinuation

Recently my GP tried to changed my medication from Tenormin 25mg, (Atenolol), to Toprol XL 25mg because of my fatigue and lightheadedness. After a few days my BP was varying from 110/60 to 185/110 and then stabilized. After five days on Toprol 25mg I began having anxiety attacks and after seven days was having panic attacks. I have discontinued the Toprol and I am taking Tenormin, (Atenolol), once more. The anxiety/panic attacks have ended but I am back to fatigue and lightheadedness. I have been on Tenormin for ten years and this happened once before while trying to discontinue Tenormin.

Has anyone had similar experiences with this medication?
__________________
Keep moving, it makes it harder for the undertaker to catch you. Don

 
Sponsors Lightbulb
   
Old 09-26-2003, 03:50 AM   #2
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Post



Donsabi- I don't know your medical history, but did your doctor have you discontinue the atenolol abruptly after ten years??
All people, particularly anyone with coronary artery disease, who are being treated with atenolol, should be advised AGAINST abrupt discontinuation of therapy, because severe exacerbation of angina and the occurrence of myocardial infarction and ventricular arrhythmias have been reported in angina patients following the abrupt discontinuation of therapy with beta-blockers.
As for your panic attacks, I'm wondering if your they were really panic.... but rather that you were having thyroid-related tachycardia.....Beta-adrenergic blockade may mask certain clinical signs (e.g., tachycardia) of hyperthyroidism.


Another possibility....Are you hypoglycemic? Beta-blockers may mask tachycardia occurring with hypoglycemia, and when stopped, the heart races, due to the hypoglycemia.

zuzu xx



 
Sponsors Lightbulb
   
Old 09-26-2003, 05:46 AM   #3
Senior Veteran
(male)
 
Join Date: Sep 2003
Posts: 549
don444 HB Userdon444 HB User
Post

Zuzu8,
Thanks for the reply.

I am back on the Tenormin 25mg for four days now and I feel much better. I am taking the med at night and that seems to work better for me. I have had a prior MI, thirteen years ago, and have multiple blockages with good collaterals. I am 60 years old. I had the cardiolite stress test in March and a cardiac cath. in July and docs continue to treat with meds. While during there periods of anxiety my highest BP was 152/92@81bpm, not much higher that it normally is. My thyroid is in balance and all labs look OK. I do have Hashimoto's Thyroiditis.
I managed to get an appointment with my cardiologist, or at least his assistant, today maybe they will have a better answer.



[This message has been edited by donsabi (edited 09-26-2003).]
__________________
Keep moving, it makes it harder for the undertaker to catch you. Don

 
Old 09-26-2003, 09:22 PM   #4
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Post

Donsabi-
I'm sorry you are dealing with these side effects of Tenormin... Please keep us updated as to what the cardio has to say. Is it possible to reduce your dosage? Or take it in divided doses, which does seem to help a lot of people.
Also, you might want to discuss other BP med options with your doc. I now know your cardiac history but obviously am not a cardiologist.
I do know that the beta blockers that you are on are often the drug of choice for people w/a history of heart problems. But not always... so I don't know what the answer from him might be...but for hypertension alone, the angiotensin 2 receptor blockers (ARBs such as Diovan, Atacand, Benicar) seem to have the least side effects.
zuzu xxx

[This message has been edited by zuzu8 (edited 09-26-2003).]

 
Old 09-27-2003, 07:54 AM   #5
Senior Veteran
(male)
 
Join Date: Sep 2003
Posts: 549
don444 HB Userdon444 HB User
Post

Zuzu8,
I met with a nurse practitioner and not my cardiologist yesterday and I was impressed with her knowledge and best of all she listened to what I had to say. She said that not all beta blockers work the same way and went on to explain why she thought the anxiety was present after discontinuing the Tenormin. Actually that was more than I wanted to know, but with my history she thought Tenormin was the preferred medication. As you have, she suggested that I divide the dose in two, but I only take 25mg and I now seem to be having some success taking it before bedtime. Because my BP is a little high she put me on Altace. I told her I was reluctant to add new meds and she told me to call her next week to let her know how things were working out. She also said there are other medications if Altace doesnít do well with me. BTW, BP is down 20/20 on the first day. I do feel a little foggy with the Altace but I understand that should pass in a about 10 days.

Thanks,
Don
P.S. I think I am going to trade my doctors for nurse practitioners.
__________________
Keep moving, it makes it harder for the undertaker to catch you. Don

 
Old 09-27-2003, 12:20 PM   #6
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Post


Your nurse practitioner sounds great!
I hope with the addition of Altace, your BP #s will be stellar.
Come back here if you have any problems or further questions...

zuzu xxx


 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Reducing heart rate with beta blockers in hypertension is it harmful or Atenolol? ACE28 High & Low Blood Pressure 51 03-18-2010 06:03 PM
side Effects of atenolol wear off over a long period of time? Matt321 High & Low Blood Pressure 8 08-22-2008 06:02 AM
Problems with Atenolol? mills3532 High & Low Blood Pressure 1 11-14-2007 05:51 AM
Flowergirl: Meds and Breathing Problems bethsheba High & Low Blood Pressure 2 08-09-2007 04:40 PM
Does anyone takes ATENOLOL and have Sleep Problems? Audelvis High & Low Blood Pressure 4 10-31-2006 06:07 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:02 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!